Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 61, NWS Nashville, TN

December 16, 2019Macon County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 16, 2019, 3:44 PM CST for Macon County, Robertson County, Sumner County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 3:44 PM CST (21:44 UTC)
Expired
Dec 16, 2019, 6:45 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Macon County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 3:45 PM CSTFLASH FLOOD3 N Lafayette, TNREPORT OF ROADS CLOSED NEAR SPRING CREEK ROAD AND PUNCHEON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS54 KOHX 162144
FFWOHX
TNC111-147-165-170045-
/O.NEW.KOHX.FF.W.0061.191216T2144Z-191217T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
344 PM CST Mon Dec 16 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Sumner County in Middle Tennessee...
  Northwestern Macon County in Middle Tennessee...
  Robertson County in Middle Tennessee...

* Until 645 PM CST.

* At 341 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing with 
  numerous roads closed. Additional rainfall is expected over the 
  next several hours.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Springfield, Lafayette, White House, Millersville, Greenbrier,
  Coopertown, Westmoreland, Ridgetop, Cross Plains, Portland,
  Orlinda, Adams, Cedar Hill, Mitchellville, Bethpage, Oak Grove and
  Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3663 8596 3651 8601 3647 8619 3649 8624
      3646 8624 3636 8673 3641 8675 3639 8678
      3636 8679 3635 8682 3639 8689 3637 8698
      3646 8713 3655 8712 3656 8714 3657 8714
      3664 8711 3665 8659 3663 8656 3665 8645

FLASH FLOOD...RADAR INDICATED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 1:46 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 16, 1:46 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
146 PM CST Mon Dec 16 2019

.DISCUSSION...

If you were feeling like we needed some rain in Middle TN, today has
brought you everything you were wishing for. Actually, starting last
night, a large, west to east swath of area north of I-40 ended up
with 2-3 inches of rainfall. This acted to prime the pump for this
afternoon and this evening as we're still expecting another 1-3
inches across Middle TN, including the same area that got the rain
last night. For this reason, we issued a Flash Flood Watch this
morning and it'll run through midnight for basically the northern
half of the mid-state. As some of this flood threat will be after
sunset, please keep in mind Turn Around Don't Drown. If you
encounter water across roadways, don't try to drive through it. You
never know if the road is washed out.

The rain isn't the only thing we'll have to deal with this
afternoon/evening. As the cold front approaches from the west,
models continue to indicate instability will increase across our
southwest. Areas south of I-40 and west of I-65 will carry a strong
to severe thunderstorm threat until 8 or 9 pm this evening. Wind
profiles suggest a QLCS-type line of showers and thunderstorms in
this time frame, where the main concern will be damaging straight
line winds, with a low tornado threat. In fact, this line has
already started to come together and it should reach our southwest
counties in the 330-430 pm time frame. It's important to remember
Severe Thunderstorms can be just as damaging as Tornadoes. If you
go under a Severe Thunderstorm Warning, treat it the same way you
would treat a Tornado Warning and take shelter!

Storms should move east of I-65 in the 8-10 pm time frame and with
the sun having set several hours before this, instabilities should
fall off enough to significantly reduce the severe weather threat.
That said, thunderstorms will still be possible from 9 to around
midnight on the Cumberland Plateau.

Even with storms off the Plateau, lingering light rain is still
possible. I know there's been talk of the white stuff on the
backside of this front, but I really don't think the cold air is
going to get here in time so I'm going to keep it out of the
forecast.

After early tomorrow morning, it's going to be quiet. We will fall
into the 20s Wednesday and Thursday morning, but it'll be dry.
Models continue to show some light rain Friday night, but there are
still significant model differences so will maintain a slight chance
PoP into Saturday morning.

&&

.AVIATION...
18Z TAF DISCUSSION.

Low cigs at all terminals throughout the taf period. Showers and
storms will push east this afternoon in a few waves. Expect
periodic IFR conditions as rain and storms impact terminals
throughout the afternoon and early evening. CSV will see most of
its precip and a few storms from 02z to 10z. Some storms will
contain gusty winds. After precip exits, cigs are expected to
remain low through Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  42  26  42  24 / 100  10   0   0   0
Clarksville    35  39  24  39  23 / 100  10   0   0   0
Crossville     42  42  22  37  21 / 100  20   0   0   0
Columbia       38  43  24  44  23 / 100  10   0   0   0
Lawrenceburg   40  43  25  44  24 / 100  10   0   0   0
Waverly        35  40  24  40  25 / 100  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CST tonight for Cannon-Cheatham-
Clay-Davidson-De Kalb-Dickson-Fentress-Hickman-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Dec 16, 1:34 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
134 PM CST Mon Dec 16 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-171945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
134 PM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

Widespread rain and thunderstorms will affect Middle Tennessee
this afternoon and into the evening ahead of a strong cold front.
Some of these storms may be strong to severe, mainly south of
I-40 and west of I-65. Damaging wind gusts are the primary
threat. There is also the potential for flooding, especially in
areas that experience multiple heavy showers and storms. A Flash
Flood Watch has been issue for portions of Middle TN.

Thunderstorms should exit the Plateau prior to midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this evening.

27

In the hours before

Special weather statement, Dec 16, 10:49 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
1049 AM CST Mon Dec 16 2019

TNZ006-023>025-161715-
Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
1049 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
SOUTHWESTERN MONTGOMERY...HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES
UNTIL 1115 AM CST...

At 1047 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Waverly, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Erin, Tennessee Ridge, Vanleer, Cumberland City and Slayden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 8768 3637 8759 3638 8759 3634 8744
      3621 8740 3612 8787 3616 8792 3621 8794
TIME...MOT...LOC 1647Z 244DEG 39KT 3620 8781

Schaper
Special weather statement, Dec 16, 1:18 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
118 PM CST Mon Dec 16 2019

TNZ006-007-025>027-161945-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
118 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
NORTHEASTERN DICKSON...SOUTHEASTERN MONTGOMERY...CHEATHAM AND WESTERN
ROBERTSON COUNTIES UNTIL 145 PM CST...

At 118 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Clarksville to 10 miles
north of Dickson. Movement was northeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Springfield, Ashland City, Clarksville, Coopertown, Joelton, Pleasant
View, Adams, Cedar Hill, Cheatham Dam, Beaman Park and Whites Creek.

This includes Interstate 24 between mile markers 12 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8698 3648 8683 3625 8683 3621 8739
      3633 8735 3647 8732
TIME...MOT...LOC 1918Z 234DEG 37KT 3645 8724 3634 8725 3623 8737

Schaper
Special weather statement, Dec 16, 1:46 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 PM CST Mon Dec 16 2019

TNZ007-008-027-162015-
Robertson TN-Davidson TN-Sumner TN-
146 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...CENTRAL
SUMNER AND EASTERN ROBERTSON COUNTIES UNTIL 215 PM CST...

At 145 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to near Greenbrier to near
Joelton. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gallatin, Springfield, Goodlettsville, White House, Millersville,
Greenbrier, Ridgetop, Cross Plains, Portland, Orlinda, Mitchellville,
Oak Grove and Cottontown.

This includes Interstate 65 between mile markers 101 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 8636 3656 8633 3637 8641 3636 8691
      3638 8691 3647 8685 3657 8681 3665 8647
TIME...MOT...LOC 1945Z 240DEG 42KT 3656 8680 3645 8682 3638 8689

Schaper
Special weather statement, Dec 16, 3:40 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CST Mon Dec 16 2019

TNZ058-060-093>095-162215-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
340 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...EAST CENTRAL
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 415 PM CST...

At 340 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Collinwood to near
Lawrenceburg. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lawrenceburg, Summertown, Ethridge, Lynnville and Henryville.

LAT...LON 3525 8772 3552 8746 3550 8718 3543 8697
      3542 8696 3542 8694 3541 8694 3541 8692
      3538 8693 3515 8740
TIME...MOT...LOC 2140Z 230DEG 43KT 3525 8767 3519 8741

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 12:18 AM CSTSpecial Weather StatementOHXRobertson42 min
Dec 16, 12:57 AM CSTSpecial Weather StatementOHXMacon, Robertson, Sumner48 min
Dec 16, 1:04 AM CSTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more6 hr
Dec 16, 1:07 AM CSTSpecial Weather StatementOHXCheatham, Dickson, Houston38 min
Dec 16, 1:46 AM CSTSpecial Weather StatementOHXMacon, Sumner44 min
Dec 16, 1:50 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale and 1 more6 hr
Dec 16, 3:14 AM CSTFlash Flood WarningOHXSumner2 hr
Dec 16, 7:39 AM CSTFlash Flood WatchOHXCannon, Cheatham, Clay, Davidson, DeKalb, Dickson and 19 more12 hr
Dec 16, 10:29 AM CSTRiver Flood AdvisoryOHXCheatham16 hr
Dec 16, 10:49 AM CSTSpecial Weather StatementOHXHouston26 min
Dec 16, 11:23 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys3 hr
Dec 16, 1:18 PM CSTSpecial Weather StatementOHXCheatham, Robertson27 min
Dec 16, 1:46 PM CSTSpecial Weather StatementOHXSumner29 min
Dec 16, 2:23 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Montgomery, Robertson, Sumner3 hr
Dec 16, 3:40 PM CSTSpecial Weather StatementOHXLawrence35 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne35 min
Dec 16, 4:34 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne41 min
Dec 16, 5:15 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury45 min
Dec 16, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall26 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.